Alert archive / Missouri / River Flood Warnings in 2017

River Flood Warning 29, NWS Springfield, MO

April 27, 2017Pulaski County, Missouri

NWS Springfield, MO issued this river flood warning at Apr 27, 2017, 9:25 AM CDT for Pulaski County, Missouri. It was in force for 16 hr.

The area

The outline as issued.

The facts

Issued
Apr 27, 2017, 9:25 AM CDT (14:25 UTC)
Expired
Apr 28, 2017, 1:00 AM CDT
In force
16 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
Minor

County Pulaski County, MO

The radar

The Springfield radar (KSGF), 123 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Roubidoux Creek near Waynesville (RBXM7). The gauge peaked at 7.43 ft at Apr 27, 2017, 10:00 AM CDT.

actionminormoderate5101504/2704/2804/29
Action stage
6 ft
Minor stage
7 ft
Moderate stage
14 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06928420, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

512 
WGUS83 KSGF 271425
FLSSGF
Flood Statement
National Weather Service Springfield MO
925 AM CDT Thu Apr 27 2017



   
.Heavy rainfall yesterday has caused river levels to 
rise above flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.

Stay tuned to NOAA Weather Radio for later statements.

Additional river information can be found on our Advanced Hydrologic 
Prediction Service page at http://water.weather.gov/ahps2/ 
index.php?wfo=sgf 

&&

MOC169-280525-
/O.NEW.KSGF.FL.W.0029.170427T1425Z-170428T0600Z/
/RBXM7.1.ER.170427T1027Z.170427T1800Z.170428T0000Z.NO/
925 AM CDT Thu Apr 27 2017

* At  8:30 AM Thursday The stage was 7.4 feet. 
* Flood stage is 7.0 feet. 
* Forecast...The river will continue rising to near 7.6 feet by this 
  afternoon.  The river will fall below flood stage this evening.
* Impact...At 8.0 feet...Low parts of Spring Road south of Business 66
  in Waynesville flood.

&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Fri   Sat   Sun

Roubidoux Creek
  Waynesville       7   7.4 Thu 08 AM   5.3   4.4   4.2


&&


LAT...LON 3785 9226 3786 9218 3776 9215 3777 9221

 

$$
2 follow-up statements
853 
WGUS83 KSGF 271912
FLSSGF
Flood Statement
National Weather Service Springfield MO
212 PM CDT Thu Apr 27 2017

 ...The Flood Warning continues for the following rivers in 
Missouri...
 
  Roubidoux Creek Near Waynesville affecting Pulaski County 
  Big Piney  below Fort Leonard Wood East Gate affecting Pulaski 
  County 
  Little Osage River near Horton affecting Vernon County 
  Marmaton River near Nevada affecting Vernon County 
   
.Recent heavy rainfall has caused river levels to rise above
 flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.

Stay tuned to NOAA Weather Radio for later statements.

Additional river information can be found on our Advanced Hydrologic 
Prediction Service page at http://water.weather.gov/ahps2/ 
index.php?wfo=sgf 

&&

MOC169-280036-
/O.EXT.KSGF.FL.W.0029.000000T0000Z-170428T0036Z/
/RBXM7.1.ER.170427T1027Z.170427T1415Z.170427T1836Z.NO/
212 PM CDT Thu Apr 27 2017

...For the Roubidoux Creek Near Waynesville...
* At  1:30 PM Thursday The stage was 7.0 feet. 
* Flood stage is 7.0 feet. 
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  this afternoon.
* Impact...At 8.0 feet...Low parts of Spring Road south of Business 66
  in Waynesville flood.

&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Fri   Sat   Sun

Roubidoux Creek
  Waynesville       7   7.0 Thu 01 PM   5.2   4.4   4.1


&&


LAT...LON 3785 9226 3786 9218 3776 9215 3777 9221

 

$$

MOC169-281012-
/O.CON.KSGF.FL.W.0025.000000T0000Z-170428T1612Z/
/BIGM7.1.ER.170427T1738Z.170428T0000Z.170428T1012Z.NO/
212 PM CDT Thu Apr 27 2017

...For the The Big Piney  below Fort Leonard Wood East Gate...
* At  1:00 PM Thursday The stage was 8.1 feet. 
* Flood stage is 8.0 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 9.2 feet by this 
  evening.  The river will fall below flood stage early tomorrow.
* Impact...At 9.0 feet...The Happy Hollow Picnic Area floods.

&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Fri   Sat   Sun

Big Piney River
  Fort Leonard Wo   8   8.1 Thu 01 PM   7.7   4.9   4.2


&&


LAT...LON 3784 9218 3787 9206 3763 9203 3764 9211

 

$$

MOC217-281012-
/O.CON.KSGF.FL.W.0026.000000T0000Z-170429T0900Z/
/HTNM7.1.ER.170427T1103Z.170428T0000Z.170428T0900Z.NO/
212 PM CDT Thu Apr 27 2017

...For the The Little Osage River near Horton...
* At  1:45 PM Thursday The stage was 41.1 feet. 
* Flood stage is 41.0 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 41.2 feet by this
  evening.  
* Impact...At 41.0 feet...Minor flooding affects low lying areas near 
  the gage site and farmland along the river.  

&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Fri   Sat   Sun

Little Osage River Basin
  Horton           41  41.1 Thu 02 PM  40.9  39.3  36.8


&&


LAT...LON 3800 9454 3801 9437 3795 9437 3794 9455

 

$$

MOC217-281012-
/O.CON.KSGF.FL.W.0027.000000T0000Z-170429T1830Z/
/NVDM7.1.ER.170426T2130Z.170428T0000Z.170428T1830Z.UU/
212 PM CDT Thu Apr 27 2017

...For the The Marmaton River near Nevada...
* At  1:45 PM Thursday The stage was 21.4 feet. 
* Flood stage is 20.0 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 21.6 feet by this
  evening.  The river will fall below flood stage tomorrow early 
  afternoon.
* Impact...At 22.0 feet...Flood waters impact the county road west of 
  Nevada at the gage site. 

&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Fri   Sat   Sun

Marmaton River Basin
  Nevada           20  21.4 Thu 02 PM  21.0  14.9   9.9


&&


LAT...LON 3793 9438 3791 9435 3784 9441 3785 9454

 

$$

Frye
005 
WGUS83 KSGF 272323
FLSSGF
Flood Statement
National Weather Service Springfield MO
623 PM CDT Thu Apr 27 2017

 ...The Flood Warning is cancelled for the following rivers in 
Missouri...
 
  Roubidoux Creek Near Waynesville affecting Pulaski County
   
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.

Additional river information can be found on our Advanced Hydrologic 
Prediction Service page at http://water.weather.gov/ahps2/ 
index.php?wfo=sgf 

&&

MOC169-272353-
/O.CAN.KSGF.FL.W.0029.000000T0000Z-170428T0036Z/
/RBXM7.1.ER.170427T1027Z.170427T1415Z.170427T1833Z.NO/
623 PM CDT Thu Apr 27 2017

The Flood Warning has been cancelled for  The Roubidoux Creek Near 
Waynesville.
* At  5:30 PM Thursday The stage was 6.3 feet. 
* Flood stage is 7.0 feet. 
* Forecast...The river will continue to fall to 5.2 feet by tomorrow 
  morning.
* Impact...At 8.0 feet...Low parts of Spring Road south of Business 66
  in Waynesville flood.

&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Fri   Sat   Sun

Roubidoux Creek
  Waynesville       7   6.3 Thu 05 PM   5.2   4.4   4.1


&&


LAT...LON 3785 9226 3786 9218 3776 9215 3777 9221

 

$$

Frye

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at Apr 27, 7:05 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 27, 7:05 AM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
705 AM CDT Thu Apr 27 2017

.SHORT TERM...(Today and tonight)
Issued at 237 AM CDT Thu Apr 27 2017

A brief period of upper level short wave ridging will keep most of
today dry across the region. However, another short wave trough
will move east into the central Plains from later this afternoon
into tonight. This will result in increasing cloudiness with
showers developing and spreading east across the Missouri Ozarks
tonight. The best chance for showers will be from later this
evening into the overnight period as a low level jet stream
induces isentropic upglide. There may also be enough instability
for a few rumbles of thunder.

We went on the lower side of temperature guidance today with a
quicker increase in clouds expected. Most areas should warm into
the lower to middle 60s. Temperatures tonight should fall off in
the evening before steadying off overnight. Lows should be in the
lower to middle 50s.

.LONG TERM...(Friday through Wednesday)
Issued at 237 AM CDT Thu Apr 27 2017

A few showers or thunderstorms will remain possible into Friday as
that short wave energy shears off to the east. Attention then
turns to what will likely be a significant rainfall event for the
Friday night into Sunday time frame.

Upper level flow will become southwesterly with a low level
baroclinic zone sharpening up in a southwest to northeast fashion
from the Red River region, through the Missouri Ozarks, and
continuing into the Ohio Valley. Copious amounts of moisture will
be available with precipitable water value anomalies 2-3 standard
deviations above normal. Additionally, the presence of a nearly
continuous low level jet/moisture feed will result in regeneration
of convection for a long duration (versus a cold pool eventually
cutting off moisture).

Confidence in a flooding event has therefore become high enough to
post a Flash Flood Watch (will be out by 4 AM) for all of the
Missouri Ozarks and extreme Southeastern Kansas from Friday night
through Sunday. Widespread storm total amounts are still expected
to be in the 3-6" range, but with a caveat. With convective
elements in play for the duration of the event, locally higher
amounts are quite likely (in the 8" plus range). It is still a bit
early to nail down where the heaviest rain will fall.

Not to be outdone, the potential for severe storms will also be
present with this setup starting as early as Friday night. South
of that strengthening front, moderate amounts of instability will
be present with sufficient deep layer shear for strong to severe
storms. If supercells can develop, large hail to the size of golf
balls would be possible. The tornado threat will have to be
monitored as supercell motions would tend to parallel the front.
Even north of the front, elevated hailers will be possible.

The key to the severe potential Friday night will be where that
front sets up. The NAM has it draped across south-central Missouri
with the ECMWF a bit farther north. In contrast, the GFS keeps it
just south of the Arkansas border. We are leaning towards that
front at least making it as far north as southern Missouri. The
severe threat would then continue into Saturday, especially along
and south of where that front sets up.

The main upper level support for this system will then pull
through the region from Sunday into Sunday night. The main
shower/thunderstorm threat should begin to diminish later in the
day on Sunday, however some light wrap-around precipitation will
remain possible into Sunday night or even Monday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 653 AM CDT Thu Apr 27 2017

VFR conditions will continue through tonight. A weak storm system
will bring a few showers and perhaps a thunderstorm to southern
Missouri tonight. However, cloud bases should remain high enough
to preclude an MVFR threat. We elected not to place thunderstorms
in the TAFs at this point given that coverage will be very
limited.

Surface winds will remain light today but will increase out of the
southeast tonight. Low level wind shear conditions will also
develop by late tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch from Friday evening through Sunday evening for
     MOZ055>058-066>071-077>083-088>098-101>106.

KS...Flash Flood Watch from Friday evening through Sunday evening for
     KSZ073-097-101.

&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
Hazardous weather outlook, Apr 27, 5:45 AM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
545 AM CDT Thu Apr 27 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
545 AM CDT Thu Apr 27 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Flooding risk.
  Limited Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

Residual flooding of some creeks and low water crossings will
continue today across the eastern Missouri Ozarks.

Southeast wind gusts around 30 mph are expected late tonight
around the Springfield metropolitan area.

A few thunderstorms will then be possible tonight as a weak storm
system moves across the region. No severe storms are expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Confidence is now high that heavy rainfall will impact the
Missouri Ozarks and extreme southeastern Kansas from Friday night
into Sunday. Storm total rainfall amounts of 3 to 6 inches are
expected, with localized amounts of 8 inches or more likely. The
exact location of the heaviest rainfall still remains somewhat
unclear.

The potential for widespread flash flooding is becoming
increasingly likely with some significant flooding possible. A
Flash Flood Watch is in effect for all of the Missouri Ozarks
and extreme southeastern Kansas from Friday evening through
Sunday. It should also be noted that flooding of some low water
crossings, creeks, and rivers may persist for several days after
the rain ends.

There is also an elevated risk for severe storms across portions
of southern Missouri Friday night. Large hail up to the size of
golf balls and damaging winds will be the primary potential severe
weather hazards. There will be a limited threat for a few
tornadoes across portions of south-central Missouri near a
developing frontal boundary. The exact location of the greatest
severe weather threat for Friday night will be highly dependent on
the location of that front. This location will become clearer
with future outlooks.

The risk for strong to severe storms may then persist into
Saturday across portions of southern Missouri. Again, the threat
for severe storms will be dependent on the location of that front.

Thunderstorms will then end later on Sunday with another chance
for thunderstorms around the middle of next week.

Those with outdoor and travel plans for this upcoming weekend
should pay close attention to the forecast as there is the
potential for multiple weather hazards, including the potential
for widespread flooding.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 10:24 PM CDTRiver Flood WarningSGFShannon22 hr
Apr 27, 4:09 AM CDTFlash Flood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more4 days
Apr 27, 12:18 PM CDTAreal Flood AdvisorySGFDent, Douglas, Howell, Laclede, Oregon, Ozark and 6 more24 hr

Nearby

River Flood Warnings in Missouri, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.